iCMLf Knowledge Centre

eLearning for Clinicians, Molecular Biologists, & Pathologists

iCMLf Knowledge Center

 

Diary Dates

Save the date for important iCMLf meetings and programs
calendar

Become a member

Become an iCMLf member - help shape our future
member-button

Please donate

Support our activities
by donating
Donate here

Supporters

We thank all our supporters and partners

 

If you are not a member, please click on "Register". If you have forgotten your password, please click on "Forgot login?" below.

EU e-Privacy Directive

Welcome, Guest
Username: Password: Remember me
To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

TOPIC: Cardiomyopathy

Cardiomyopathy 1 month 6 days ago #1679

  • Vidya Mathavan
  • Vidya Mathavan's Avatar
I have inherited a difficult CML case I was wondering whether I could ask you for some advice on
76 year old man chronic phase CML diagnosed Nov 2006 (b3a2 t(9:22)) – started on imatinib – MMR at 6 months.
Imatinib discontinued May 2014 due to a significant cardiomyopathy – EF down to 35%.
Rapid rise in q-PCR by October 2014 (2%) – started on Nilotinib – excellent response – CMR by Jan 2015
EF improved with cessation of Imatinib but then worsened again with Nilotinib 47% to 32% thus Nilotinib discontinued late 2016.
EF back up to 47% now – but he has just lost MMR 18 months after cessation of Nilotinib.
I have applied for Dasatinib but the behaviour of his cardiomyopathy is almost certainly suggestive of a TKI class effect I feel

Would you have any expert advice on how to manage this patient?
Thanks and much appreciated
Vidya

Cardiomyopathy 1 month 6 days ago #1680

  • Tim Hughes
  • Tim Hughes's Avatar
Difficult case. We rarely see cardiac failure with any of the TKI drugs, despite the early studies suggesting that ABL inhibition could lead to cardiac dysfunction. However, the clinical history certainly suggests that both imatinib and nilotinib have impaired his cardiac function. You may be correct that you will see the same problem with dasatinib but if this is an off-target effect (rather than an ABL-specific effect) there is a reasonable chance you won’t see it with dasatinib. I would probably start him on dasatinib 50 mg daily and watch his response closely – this may be all he needs to achieve good molecular control. If his cardiac dysfunction returns, then your best option would be to apply for compassionate use of ABL001 (asciminib). This allosteric inhibitor is highly ABL specifi so if the toxicity is mainly or partially due to inhibition of other targets, you won’t see this with asciminib. Novartis have a compassionate program for CML patients with no other option.
Last Edit: 1 month 6 days ago by Nicola.

Cardiomyopathy 1 month 6 days ago #1683

  • Jorge Cortes
  • Jorge Cortes's Avatar
Cardiomyopathy has been reported with TKIs and the mechanism appears to be related to Abl inhibition. This means it may indeed be a class effect. Still, a patient like this would most likely not be considered for SCT either in many centers. I would use the lowest dose of a TKI, possibly dasatinib maybe at 20 mg daily. Here any reasonable response might be acceptable in finding a compromise between something the patient can take and a response that may help prolong survival and possibly EFS.
Last Edit: 1 month 3 days ago by Nicola.

Cardiomyopathy 1 month 5 days ago #1686

  • jeff lipton
  • jeff lipton's Avatar
I'd like to take a step back and find out more about the cardiomyopathy. How was it diagnosed and what tests were done to work it up? It is one thing to interpret the results if this is a global effect rather than perhaps a wall motion artifact or something else. I am somewhat confused by how this effect took from 2006 to 2014 to develop while on the drug and then reversed to a large extent in a short period of time after stopping the imatinib, comes back reversibly with a second drug. If this was an abl effect or an off target effect, it should have been there from the beginning and not taken 8 years to develop and then reverse in a matter of months. What changed in this man's history that suddenly brought this reversible event out? Are there other factors that have come into play over the last few years? Other co-comorbidities? Other medications? New diseases. Things that might have made a relatively non-toxic therapy, now toxic.
If a full cardiac work-up with a catheterization and probably endomyocardial biopsy has not been done, I would consider it. Consider a scenario, not necessarily the one here, but where a patient develops a new disease such as amyloid or an autoimmune myocarditis, which is not severe on its own, but in the presence of a drug such as a TKI now tips the patient.
If all this has been done, then I would consider a low dose option such as Jorge has suggested, balancing disease control versus heart failure. On the other hand, something might be discovered which will totally change the approach, have another disease that could be treated, or even direct you to the path of using hydroxyurea just to control counts when necessary.
I definitely agree that with this history and the patient age, an allograft is off the table.
Last Edit: 1 month 3 days ago by Nicola.
Moderators: Melissa Davis-Bishop
Time to create page: 0.250 seconds